Estrogen Patch May Have Lower Clot Risk
Estrogen Patches, Gels Linked to Fewer Blood Clots Than Other Forms of HRT
WebMD News Archive
Aug. 7, 2003 -- Women who receive hormone replacement therapy (HRT) from an estrogen patch or gel may have a much lower risk of potentially dangerous blood clots than women who get their hormones from pills.
Oral estrogen is known to increase the risk of venous thromboembolism (or blood clots) especially in the lung, which often leads to death. But researchers say little is known about the effects of HRT delivered through the skin on the blood clotting process.
In this study, published in the Aug. 9 edition of The Lancet, French researchers compared 155 women who suffered a venous thromboembolism with 381 similar, healthy women.
After accounting for other risk factors, the study showed that the odds of having a venous thromboembolism for users of oral HRT was more than three times greater than the risk found among estrogen patch and gel users or women who weren't on HRT.
The study also showed there was no difference in venous thromboembolism risk between users of estrogen-only therapies and estrogen-plus-progestin HRT.
Researcher Pierre-Yves Scarabin of the INSERM Cardiovascular Epidemiology Unit in Villejuif, France, and colleagues say these results suggest that oral HRT may be associated with a higher risk of venous thromboembolism in postmenopausal women, and delivering HRT through the skin might be safer than oral HRT with regard to this particular risk.
But researchers say more research on the effects of estrogen patches and gels on other risk factors and health outcomes is needed.
SOURCE: The Lancet, Aug. 9, 2003.